Alert archive / Hawaii / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Honolulu, HI

February 16, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Feb 16, 2021, 9:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 16, 2021, 6:00 PM HST. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 9:30 AM HST (19:30 UTC)
In effect from
Feb 16, 2021, 6:00 PM HST
Expired
Feb 19, 2021, 3:45 AM HST
In force
58 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WGHW60 PHFO 161930
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
930 AM HST Tue Feb 16 2021

...FLASH FLOOD WATCH FOR KAUAI COUNTY TONIGHT THROUGH THURSDAY...

HIZ001>004-170930-
/O.NEW.PHFO.FF.A.0003.210217T0400Z-210219T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
930 AM HST Tue Feb 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH 
THURSDAY AFTERNOON...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for Niihau and Kauai.

* From 6 PM HST this evening through Thursday afternoon

* A front approaching from the northwest combined with upper level 
  instability will bring the threat of heavy rain and thunderstorms 
  to Kauai and Niihau tonight through Thursday.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$
7 follow-up statements
788 
WGHW60 PHFO 170147
FFAHFO

Flood Watch
National Weather Service Honolulu HI
347 PM HST Tue Feb 16 2021

...FLASH FLOOD WATCH FOR KAUAI COUNTY TONIGHT THROUGH THURSDAY...

HIZ001>004-171600-
/O.CON.PHFO.FF.A.0003.210217T0400Z-210219T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
347 PM HST Tue Feb 16 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

The Flash Flood Watch continues for

* Niihau and Kauai.

* Through Thursday afternoon

* A front approaching from the northwest combined with upper level 
  instability will bring the threat of heavy rain and thunderstorms 
  to Kauai County tonight through Thursday.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Morrison
230 
WGHW60 PHFO 171318
FFAHFO

Flood Watch
National Weather Service Honolulu HI
318 AM HST Wed Feb 17 2021

...FLASH FLOOD WATCH FOR KAUAI COUNTY THROUGH THURSDAY...

HIZ001>004-180330-
/O.CON.PHFO.FF.A.0003.000000T0000Z-210219T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
318 AM HST Wed Feb 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

The Flash Flood Watch continues for

* Niihau and Kauai.

* Through Thursday afternoon

* A front approaching from the northwest combined with upper level 
  instability will bring the threat of heavy rain and thunderstorms 
  to Kauai County through Thursday.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

M BALLARD
291 
WGHW60 PHFO 180119
FFAHFO

Flood Watch
National Weather Service Honolulu HI
319 PM HST Wed Feb 17 2021

...FLASH FLOOD WATCH FOR KAUAI COUNTY THROUGH THURSDAY...

HIZ001>004-181530-
/O.CON.PHFO.FF.A.0003.000000T0000Z-210219T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
319 PM HST Wed Feb 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

The Flash Flood Watch continues for

* Niihau and Kauai.

* Through Thursday afternoon

* Moisture along a dissipating front combined with instability from 
  a nearly upper level trough will maintain a threat of heavy 
  showers and thunderstorms for Kauai County tonight and into 
  Thursday.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

WROE
855 
WGHW60 PHFO 181337
FFAHFO

Flood Watch
National Weather Service Honolulu HI
337 AM HST Thu Feb 18 2021

...FLASH FLOOD WATCH FOR KAUAI COUNTY THROUGH THIS AFTERNOON...

HIZ001>004-190245-
/O.CON.PHFO.FF.A.0003.000000T0000Z-210219T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
337 AM HST Thu Feb 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* Kauai and Niihau.

* Through this afternoon

* Moisture along a dissipating front combined with instability
  from a nearly upper level trough will maintain a threat of heavy
  showers and thunderstorms for Kauai County through this
  afternoon.

* Flood prone roads and other low lying areas may be closed due 
  to elevated runoff and overflowing streams. Urban areas may 
  receive more significant flooding and property damage due to 
  rapid runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If
you experience heavy rain or rising waters, head to higher ground
immediately.

A Flash Flood Watch means that conditions are favorable for flash
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast
flowing water in your vehicle or on foot.

&&

$$
846 
WGHW60 PHFO 182011
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
1011 AM HST Thu Feb 18 2021

...FLASH FLOOD WATCH FOR KAUAI COUNTY OAHU AND MAUI COUNTY THROUGH 
TONIGHT...

HIZ005>022-191015-
/O.EXB.PHFO.FF.A.0003.000000T0000Z-210219T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward
West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-
Haleakala Summit-
1011 AM HST Thu Feb 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Honolulu has expanded the

* Flash Flood Watch to include Oahu, Maui, Molokai, Kahoolawe and 
  Lanai.

* Through late tonight

* Instability associated with a upper level trough will maintain a 
  threat of heavy showers and thunderstorms through tonight. While 
  heavy showers will primarily affect windward areas, some leeward 
  areas may see some heavy showers.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

HIZ001>004-191015-
/O.EXT.PHFO.FF.A.0003.000000T0000Z-210219T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
1011 AM HST Thu Feb 18 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch is now in effect for

* Niihau and Kauai.

* Through late tonight

* Moisture along a dissipating front combined with instability from 
  a nearly upper level trough will maintain a threat of heavy 
  showers and thunderstorms for Kauai County tonight and into 
  Thursday.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard
879 
WGHW60 PHFO 190106
FFAHFO

Flood Watch
National Weather Service Honolulu HI
306 PM HST Thu Feb 18 2021

...FLASH FLOOD WATCH FOR KAUAI COUNTY OAHU AND MAUI COUNTY THROUGH 
TONIGHT...

HIZ001>022-191515-
/O.CON.PHFO.FF.A.0003.000000T0000Z-210219T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-Lanai
Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit-
306 PM HST Thu Feb 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Molokai, Kauai, Maui, Lanai, Niihau, Oahu and Kahoolawe.

* Through late tonight

* A mid- and upper-level trough will maintain a threat of heavy 
  showers and thunderstorms through tonight. While heavy showers 
  will primarily affect windward areas, some leeward areas may 
  receive some heavy showers as well.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard
558 
WGHW60 PHFO 191345
FFAHFO

Flood Watch
National Weather Service Honolulu HI
345 AM HST Fri Feb 19 2021

HIZ001>022-191445-
/O.CAN.PHFO.FF.A.0003.000000T0000Z-210219T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-
345 AM HST Fri Feb 19 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Kahoolawe, Kauai, Lanai, Maui, Molokai,
Niihau and Oahu has been cancelled. The threat of flash flooding
has diminished.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 16, 4:52 AM HST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 16, 4:52 AM HST, 4 hours 38 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
452 AM HST Tue Feb 16 2021

.SYNOPSIS...
A cold front will stall near Kauai later tonight through
Wednesday producing showers across the western islands, with
periods of heavy rain and isolated thunderstorms over Kauai
County. Large scale southeasterly winds will keep local scale land
and sea breezes in the forecast over the smaller islands today.
High pressure building in north of the state will allow moderate
to breezy trade winds to return from Wednesday on into the
weekend. Returning trade winds will push the frontal cloud band
westward away from the islands on Thursday. Unstable conditions
aloft and a high pressure ridge north of the state will keep
moderate to breezy wet trade winds in the forecast through the
weekend.

&&

.DISCUSSION...
The satellite imagery this morning shows an upper level low south
of the Hawaiian Islands drifting slowly westward. A cold front,
roughly 350 miles northwest of Kauai, will slow as it approaches
the western islands. Unstable moisture over the western half of
the state is enhancing shower activity for Niihau, Kauai and Oahu.
Radar imagery this morning already shows unstable shower bands
moving from south to north over Niihau and Kauai producing up to 1
inch per hour of rainfall. The cold front will stall near Kauai
later tonight through Wednesday, as the weak upper low will be
drawn northward over the western islands. Both systems will
combine forces to increase shower trends over the western half of
the state through Thursday.

Large scale southeasterly winds will keep the smaller islands
(northwest of the Big Island) in a wind shadow, allowing local
scale land and sea breezes to continue into Wednesday morning.
Unstable moisture over the western islands will keep wet weather
in the forecast from Kauai to Oahu. Southerly to southwesterly
steering winds aloft, at the 700 mb level, will tend to drive
developing shower bands from south to north over these islands
today. Shower activity over Kauai and Niihau will increase with
locally heavy showers and isolated thunderstorms as the cold front
approaches both islands. Flooding concerns for Kauai County will
increase from tonight into Wednesday, however forecast confidence
is not yet high enough for the issuance of a Flash Flood Watch at
this time.

The eastern islands will remain under a drier weather pattern
with scattered showers favoring eastern slopes. The exception to
this drier pattern will occur along the east to southeast slopes
of the Big Island, where large scale southeasterly winds will
continue to push shower bands up the mountain slopes enhancing
rainfall activity from the Ka'u to Puna to Hilo districts.

By Wednesday, a high pressure system moving from west to east far
north of the state will build the ridge north of the islands,
allowing moderate trade winds to return. The weakening cold front
will stall near Kauai with showers continuing to develop over the
Garden Isle through the evening hours. Northeasterly trade winds
will push showers up the north and east slopes of Kauai. Showers
will become heavy at times with isolated thunderstorms in the
forecast. Oahu will also see increasing shower activity as
prefrontal shower bands develop and move over both islands. Shower
activity for the island in Maui and Hawaii Counties will turn to a
more typical wet trade wind weather pattern with enhanced showers
forecast along windward and mountain slopes in a fairly unstable
environment.

Thursday through Sunday...Trade winds will help to push the
weakening frontal zone westward away from the islands on
Thursday. Unsettled trade wind weather continues with wind speeds
in the moderate to breezy range through the weekend. Shower
activity will trend higher over windward and mountain areas, with
isolated to scattered showers over leeward areas.

&&

.AVIATION...
Moderate to locally heavy showers have impacted Kauai,
particularly the western slopes, for most of night thus far.
Although recent radar trends indicate diminishing intensity,
occasional showers and MVFR/local IFR will likely continue into
the early morning. Diurnal heating and sea breeze convergence will
will support deep inland convection, including a chance for
thunder, over all of the islands this afternoon. Meanwhile, the
cold front approaching from the west will usher in a greater
threat for more widespread heavy rain and t-storms, mainly over
Kauai and adj waters, by tonight. Winds will remain south to
southeasterly in advance of the front.

&&

.MARINE...
High pressure will remain nearly stationary northeast of the
islands today, as a cold front approaches from the northwest.
This will keep moderate to fresh east to southeast winds in place
over the eastern islands, with lighter winds over the western end
of the state. The cold front is expected to stall near Kauai
tonight through Thursday while high pressure builds eastward far
to the north of the state. This will bring a return of trade
winds to the island chain tonight and Wednesday, with the trades
ramping up to fresh to strong levels Friday through the weekend.
Small Craft Advisories may be needed for portions of the marine
area due to winds/seas or a combination of the two Wednesday
through the weekend.

Unsettled weather including thunderstorms will be possible across
portions of the waters, particularly over the western end of the
state through Thursday.

The current west-northwest swell is expected to slowly lower
today. The swell will take a bit longer to fade over the eastern
end of the state however, and as a result the High Surf Advisory
has been extended until 6 PM this evening for west facing shores
of the Big Island. This swell will continue to decline tonight,
but will be quickly followed by a new moderate northwest swell,
which will peak Wednesday through Thursday, then decline through
the weekend. A new small west-northwest swell is forecast to move
through over the weekend into early next week.

Surf along east facing shores will trend slightly lower through
mid week. East shore surf should then ramp up late in the week as
trade winds increase over and upstream of the islands, possibly
reaching advisory levels this weekend into early next week. Surf
along south facing shores will remain small through early next
week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Kona-Kohala.

&&

DISCUSSION...Bohlin
AVIATION...JVC
MARINE...Jelsema

Nearby

Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.